Alert archive / Mississippi / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 1, NWS Memphis, TN

January 10, 2014DeSoto County, Tate County, Tunica County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Jan 10, 2014, 9:07 PM CST for DeSoto County, Tate County, Tunica County, Mississippi. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 10, 2014, 9:07 PM CST (03:07 UTC)
Expired
Jan 10, 2014, 9:45 PM CST
In force
38 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties DeSoto County, MS, Tate County, MS, Tunica County, MS

The radar

The Memphis radar (KNQA), 81 km from the middle of the area, began a volume at 03:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 3.1 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2014-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2014-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 256 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
445 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
256 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

777 
WUUS54 KMEG 110307
SVRMEG
MSC033-137-143-110345-
/O.NEW.KMEG.SV.W.0001.140111T0307Z-140111T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
907 PM CST FRI JAN 10 2014

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL DESOTO COUNTY IN NORTHWEST MISSISSIPPI...
  TATE COUNTY IN NORTHWEST MISSISSIPPI...
  EAST CENTRAL TUNICA COUNTY IN NORTHWEST MISSISSIPPI...

* UNTIL 945 PM CST

* AT 907 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. 
  THIS STORM WAS LOCATED NEAR STRAYHORN...OR 11 MILES WEST OF
  SENATOBIA...AND MOVING NORTHEAST AT 80 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HERNANDO
  AND SENATOBIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3493 9002 3473 8972 3455 9012 3456 9020
      3452 9020 3451 9022 3451 9026 3454 9033
TIME...MOT...LOC 0307Z 228DEG 71KT 3460 9015

$$
1 follow-up statement
988 
WWUS54 KMEG 110317
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
917 PM CST FRI JAN 10 2014

MSC143-110327-
/O.CAN.KMEG.SV.W.0001.000000T0000Z-140111T0345Z/
TUNICA MS-
917 PM CST FRI JAN 10 2014

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL TUNICA COUNTY IS
CANCELLED...

AT 917 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA 
AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING IS CANCELLED.

LAT...LON 3462 8999 3468 9012 3493 9002 3473 8972
      3469 8982
TIME...MOT...LOC 0317Z 228DEG 71KT 3473 8996

$$

MSC033-137-110345-
/O.CON.KMEG.SV.W.0001.000000T0000Z-140111T0345Z/
TATE MS-DESOTO MS-
917 PM CST FRI JAN 10 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CST
FOR SOUTH CENTRAL DESOTO AND NORTHERN TATE COUNTIES...

AT 917 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
COLDWATER...OR 6 MILES NORTH OF SENATOBIA...MOVING NORTHEAST AT 80
MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HERNANDO...
NESBIT...ROBINSON GIN...LOVE...BRIGHT...ALPHABA...LURLINE...NEW
GARDEN...WAKEFIELD AND POAGVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3462 8999 3468 9012 3493 9002 3473 8972
      3469 8982
TIME...MOT...LOC 0317Z 228DEG 71KT 3473 8996

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 10, 8:29 PM CST, 38 minutes earlier.

Area forecast discussion, Jan 10, 8:29 PM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
829 PM CST FRI JAN 10 2014

.UPDATE...

NO FORECAST UPDATES ARE PLANNED AT THIS TIME.

&&

.DISCUSSION...

A POTENT SHORTWAVE IS PUSHING INTO THE MID SOUTH THIS EVENING AND
WILL CONTINUE TO PRODUCE WIDESPREAD SHOWERS AND THUNDERSTORMS.
WEAK INSTABILITY REMAINS ELEVATED SO NOT EXPECTING ANYTHING IN THE
WAY OF SEVERE THUNDERSTORMS...BUT SOME THUNDER IS EXPECTED. A COLD
FRONT IS CURRENTLY MOVING THROUGH WESTERN ARKANSAS AND WILL
CONTINUE TO SWEEP ACROSS THE MID SOUTH LATE TONIGHT. EXPECT AN
ABRUPT END TO PRECIPITATION BEHIND THE COLD FRONTAL PASSAGE. THE
CURRENT FORECAST HAS A GOOD HANDLE ON THE SITUATION AND NO UPDATES
ARE EXPECTED AT THIS TIME.

JLH

&&

.PREV DISCUSSION... /ISSUED 309 PM CST FRI JAN 10 2014/

MILD WEEKEND EXPECTED BUT THE NEXT SEVEN DAYS WILL BE DOMINATED BY
SEVERAL COLD FRONTAL PASSAGES THAT WILL EVENTUALLY BRING BELOW
NORMAL TEMPERATURES BACK INTO THE REGION FOR THE MIDDLE TO END OF
NEXT WEEK.

THE FIRST COLD FRONT IS CURRENTLY LOCATED FROM KANSAS CITY TO
OKLAHOMA CITY. THE FRONT WILL PUSH INTO THE MIDSOUTH TONIGHT. SHOWERS
AHEAD OF THE FRONT HAS BEEN OCCURRING ACROSS NORTHEAST ARKANSAS
AND THE MISSOURI BOOTHEEL FOR MUCH OF THE DAY. AFTER
MIDNIGHT...EXPECT THE MOST OF THE PRECIPITATION SHOULD BE EAST OF
THE MISSISSIPPI RIVER. SOME LINGERING SHOWERS MAY OCCUR INTO
SATURDAY MORNING ACROSS NORTHEAST MISSISSIPPI. DO NOT EXPECT MUCH
OF A COOL DOWN BEHIND THIS FRONT AS IT IS NOT AN ARCTIC FRONT.
HOWEVER...CLOUDS WILL REDEVELOP ACROSS THE AREA ON SATURDAY DUE TO
THE UPPER TROF DESPITE HIGH PRESSURE BUILDING INTO THE AREA AT THE
SURFACE. THE CLOUDS MAY KEEP TEMPERATURES A TAD COOLER.  HIGHS
WILL RANGE FROM 50 DEGREES NEAR WALNUT RIDGE TO NEAR 60 DEGREES
AROUND TUPELO.

HIGH PRESSURE WILL BEGIN PUSHING EAST BY LATE SATURDAY NIGHT THUS BY
SUNDAY EXPECT WINDS TO TURN AROUND TO THE SOUTH. THIS WILL BRING
MILD TEMPERATURES INTO THE REGION FOR THE LATTER PART OF THE
WEEKEND. EXPECT MOSTLY SUNNY SKIES WITH HIGHS IN THE LOWER 60S FOR
MUCH OF THE AREA.

ANOTHER COLD FRONT WILL PUSH INTO THE AREA LATE SUNDAY NIGHT INTO
MONDAY. SEEMS LIKE THE MODELS ARE COMING INTO BETTER AGREEMENT THAT
AT LEAST CHANCES FOR SHOWERS WILL OCCUR AHEAD OF THE FRONT. THE
ECMWF STILL DEVELOPS A SFC LOW ALONG THE FRONT. AS A RESULT...THE
MODEL HAS MORE QPF AND IS SLOWER WITH THE DEPARTURE WITH THE
SYSTEM. TEMPERATURES WILL RETURN TO NEAR NORMAL BEHIND THIS FRONT.

A REINFORCING COLD FRONT WILL PUSH THROUGH LATE TUESDAY INTO TUESDAY
NIGHT. THIS WILL BRING COLDER TEMPERATURES INTO THE AREA. THERE ALSO
MAY BE SOME LIGHT SNOW SHOWERS OR FLURRIES OCCUR BEHIND THE FRONT
MAINLY ACROSS PORTIONS OF WEST TENNESSEE NEAR THE TENNESSEE RIVER
AND PORTIONS OF NORTHEAST MISSISSIPPI.

HIGH PRESSURE WILL BUILD OVER THE REGION FOR WEDNESDAY INTO EARLY
THURSDAY. HOWEVER ANOTHER COLD FRONT WILL PUSH INTO THE AREA LATE
THURSDAY INTO THURSDAY NIGHT. PRECIP...EXPECT HIGHS ON WEDNESDAY
AND FRIDAY TO ONLY BE IN THE UPPER 30S TO MID 40S.

KRM

&&

.AVIATION...

18Z TAF CYCLE

RAIN IS MOVING ACROSS THE MIDSOUTH ALREADY RESULTING IN 2-3SM VIS
AT JBR AND SHOULD MOVE INTO MEM AND MKL BETWEEN 0230 AND 0330
RESULTING IN SIMILAR VIS. CIGS WILL LOWER TO AT LEAST MVFR LEVELS
AS WELL WITHIN A HOUR OR TWO OF THE ONSET OF RAINFALL. RAINFALL
WILL LIKELY LAST AROUND 4-5 HOURS WITH IMPROVING CONDITIONS BY 12Z
AT ALL LOCATIONS.

WINDS WILL INITIALLY BE FROM THE SOUTH AT MEM...MKL AND
TUP...SHIFTING FROM THE NORTHWEST AFTER MIDNIGHT. GUSTS MAY EXCEED
20 KT EARLY TOMORROW.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  47  56  36  63 / 100  10   0   0
MKL  47  54  31  60 / 100  10   0   0
JBR  38  51  31  59 / 100  10   0   0
TUP  53  60  33  60 / 100  20   0   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jan 10, 6:10 AM CST, 14 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
610 AM CST FRI JAN 10 2014

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-111200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
610 AM CST FRI JAN 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JCL

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 9:23 PM CSTSevere Thunderstorm WarningMEGDeSoto, Marshall, Tate52 min
Jan 11, 8:45 AM CSTRiver Flood WarningMEGLowndes, Monroe5 days

Nearby

Severe Thunderstorm Warnings in Mississippi, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.